FREDERICK C. COGEN, M.D.; GERALD RIGG, M.D.; JERRY L. SIMMONS, M.D.; EDWARD F. DOMINO, M.D.
COGEN FC, RIGG G, SIMMONS JL, DOMINO EF. Phencyclidine-Associated Acute Rhabdomyolysis. Ann Intern Med. 1978;88:210-212. doi: 10.7326/0003-4819-88-2-210
Download citation file:
Published: Ann Intern Med. 1978;88(2):210-212.
Phencyclidine (PCP) is a dissociative veterinary anesthetic and tranquilizer that at present is being abused as a psychedelic and hallucinogenic agent with increasing frequency. The cases of two young patients suffering from phencyclidine toxicity are reported. In each, central nervous system depression was accompanied by an acute dystonic motor reaction resulting in acute rhabdomyolysis and myoglobinuria. Skeletal muscle injury was felt to be the result of excessive involuntary isometric motor activity rather than a direct effect of phencyclidine on skeletal muscle. Patients suffering from phencyclidine intoxication should be screened for acute rhabdomyolysis. Phencyclidine intoxication should be included in the differential of nontraumatic rhabdomyolysis and should be considered among the potential causes of acute myoglobinuric renal failure.
Learn more about subscription options.
Register Now for a free account.
Emergency Medicine, Infectious Disease, Nephrology, Neurology, Pulmonary/Critical Care.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only